MAUDE Adverse Event Report: SYNCARDIA SYSTEMS, LLC SYNCARDIA 70CC TEMPORARY TOTAL ARTIFICIAL HEART (TAH-T); BIVENTRICULAR REPLACEMENT DEVICE

SYNCARDIA SYSTEMS, LLC SYNCARDIA 70CC TEMPORARY TOTAL ARTIFICIAL HEART (TAH-T); BIVENTRICULAR REPLACEMENT DEVICE
Catalog Number 500101
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Brain Injury (2219)
Date of Event 08/15/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The syncardia 70cc temporary total artificial heart (tah-t) is an implantable pulsatile biventricular replacement device that replaces a patient's native ventricles and valves and pumps blood to both the pulmonary and systemic circulation systems.The syncardia 70cc tah-t is indicated for use as a bridge to transplantation in cardiac transplant-eligible candidates at risk of imminent death from biventricular failure.The syncardia tah-t system is intended for use inside and outside the hospital.Based on the provided information there is no indication of a device malfunction or performance issue of the device that would impact the reported event.This issue will be monitored and trended as part of the customer complaint process.Syncardia has completed its evaluation and is closing this file.If new or additional information is received in the future, syncardia will file a follow-up mdr.
 
Event or Problem Description
The customer, a syncardia certified hospital, reported that the patient was found unresponsive, not breathing with pupils fixed and dilated, at his home in (b)(6).The freedom driver supporting the patient was alarming and the daughter exchanged to a back-up freedom driver.The customer and ems were on phone together and confirmed that the freedom driver was not alarming and there were no air leaks in the cannulae/drivelines.Ems intubated the patient and was instructed to bring patient to (b)(6) hospital as it was closer than his care facility (b)(6).En route the freedom driver began to alarm and once at (b)(6), the patient was switched to another backup freedom driver.The customer also reported that while at (b)(6), a head ct scan was performed and loss of grey-white matter consistent with anoxic brain injury- no bleeding was found.The attending physician made an initial diagnosis of anoxic brain injury.The patient was transferred (b)(6) via air and the ct films were reviewed and customer agreed with the diagnosis made at (b)(6).The patient was unstable overnight requiring multiple pressors, no sedation, non-responsive not breathing over ventilator.Patient was switched to a companion 2 driver.The customer also reported that the next day, there was no change in mental status.A nuclear medicine brain scan was completed and cerebral blood flow imaging revealed absent activity in cerebral hemisphere.The customer continued supportive care while the family had time to process and make arrangements.The customer also reported that on the third day, a repeat nuclear medicine brain scan repeat imaging revealed no flow in cerebellum and brain death was called.The customer stated that the tah-t did not cause or contribute to the patient's death and it was not explanted and no autopsy was performed.
 
Additional Manufacturer Narrative
The initial report for this serious adverse event indicated that this was not due to a device malfunction according to the complainant information provided to manufacturer.Syncardia determined due diligence was required for this anomalous event and that the associated external pneumatic drivers placed on the patient would undergo product evaluation to provide additional information for the initial report.Device history record (dhr) review confirmed that all drivers associated with this adverse event were serviced and passed all functional testing prior to being released to finished goods.New alarms were found in freedom drivers s/n (b)(6) and s/n (b)(6).Driver s/n (b)(6) exhibited two alarms, both indications of secondary motor engagement.Driver s/n (b)(6) exhibited an alarm code indicating bottom pressure too low or a possible malfunction of a specific pressure sensor on main pcba.This did not impact driver function.The only abnormality found during external visual inspection was a cosmetic chip in battery well area of front cover on driver s/n (b)(6).Visual inspection of internal components found signs of impact between the main pcba and primary motor and primary and motors were out of primary alignment for driver s/n (b)(6).Freedom drivers s/n (b)(6) passed all functional testing for acceptance at incoming inspection and any additional testing performed.Driver s/n (b)(6) exhibited out of specification alarm decibels and out of range left atrial pressure during incoming inspection.Additional testing included disengaging the primary motor to test secondary motor function where driver passed all applicable sections of the functional test.A 48-hour observation run was performed where driver exhibited out of specification cardiac output initially but returned to an acceptable range on days 2 and 3.Primary motor function was tested during an extended, one-week, observation fun.No alarms or abnormalities were observed and the motor was able to be turned by hand without binding.Failure investigation for the three drivers associated with this adverse event found that the root cause of the reported driver alarms could not be conclusively determined.Alarms exhibited at the time of secondary motor engagement are an indication that a safety feature of the driver is actively working.The root cause of intended or unintended secondary motor engagement is not able to be determined.Investigation could not rule out damage sustained to the driver.Comprehensive testing of both motors within the initial driver on which the ae occurred found no evidence of any device malfunction.Failure investigation identified no test failures that could have contributed to the event.Driver alarms are a safety mitigation tool to allow the patient to be switched to a backup driver immediately with minimal patient impact.Although patient was switched to multiple backup drivers at a later time, the red alarm occurred while patient was without an appropriate caregiver and alarm occurred for an unknown period of time.Instructions for use for both patient and caregivers identify the risk of a patient using the device without a trained caregiver available at all times and in the event of an unresolvable alarm, the possible outcomes.Additional investigation into the pneumatic drivers did not alter or impact the original conclusion in the initial mdr report as no evidence of a device malfunction was found.This issue will be monitored and trended as part of the customer complaint process.Syncardia has completed its evaluation and is closing this file.If new or additional information is received in the future, syncardia will file a follow-up mdr.
 
Event or Problem Description
The customer, a syncardia certified hospital, reported that the patient was found unresponsive, not breathing with pupils fixed and dilated, at his home in (b)(6).The freedom driver supporting the patient was alarming and the daughter exchanged to a back-up freedom driver.The customer and ems were on phone together and confirmed that the freedom driver was not alarming and there were no air leaks in the cannulae/drivelines.Ems intubated the patient and was instructed to bring patient to (b)(6) as it was closer than his care facility of (b)(6).En route the freedom driver began to alarm and once at (b)(6), the patient was switched to another backup freedom driver.The customer also reported that while at (b)(6), a head ct scan was performed and loss of grey-white matter consistent with anoxic brain injury- no bleeding was found.The attending physician made an initial diagnosis of anoxic brain injury.The patient was transferred to (b)(6) via air and the ct films were reviewed and customer agreed with the diagnosis made at (b)(6).The patient was unstable overnight requiring multiple pressors, no sedation, non-responsive not breathing over ventilator.Patient was switched to a companion 2 driver.The customer also reported that the next day, there was no change in mental status.A nuclear medicine brain scan was completed and cerebral blood flow imaging revealed absent activity in cerebral hemisphere.The customer continued supportive care while the family had time to process and make arrangements.The customer also reported that on the third day, a repeat nuclear medicine brain scan repeat imaging revealed no flow in cerebellum and brain death was called.The customer stated that the tah-t did not cause or contribute to the patient's death and it was not explanted and no autopsy was performed.

Brand Name
SYNCARDIA 70CC TEMPORARY TOTAL ARTIFICIAL HEART (TAH-T)
Common Device Name
BIVENTRICULAR REPLACEMENT DEVICE
Manufacturer (Section D)
SYNCARDIA SYSTEMS, LLC
1992 e silverlake road
tucson AZ 85713
Manufacturer (Section G)
SYNCARDIA SYSTEMS, LLC
1992 e silverlake road
tucson AZ 85713
Manufacturer Contact
michael larsen
1992 e silverlake road
tucson, AZ 85713
5205451234
MDR Report Key15382436
Report Number3003761017-2022-00093
Device Sequence Number20191005
Product Code LOZ
UDI-Device Identifier00858000003008
UDI-Public(01)00858000003008
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P030011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/31/2019
Device Catalogue Number500101
Device Lot Number106901
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/15/2022
Supplement Date Received by Manufacturer08/15/2022
Initial Report FDA Received Date09/08/2022
Supplement Report FDA Received Date11/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/01/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Hospitalization;
Patient Age47 YR
Patient SexMale